Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 259, NWS Wichita, KS

August 3, 2004Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2004, 7:37 PM CDT for Sedgwick County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Aug 3, 2004, 8:30 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 6:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4543 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040037
SVRICT
KSC173-040130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 830 PM CDT.

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF HAVEN...OR ABOUT 18 MILES
  SOUTHEAST OF HUTCHINSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MOUNT HOPE AROUND 740 PM CDT...
  NEAR ANDALE AROUND 745 PM CDT...
  NEAR BENTLEY AROUND 755 PM CDT...
  NEAR VALLEY CENTER AROUND 810 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 830 PM CDT.

LAT...LON 3782 9728 3781 9742 3780 9744 3780 9750
      3779 9752 3779 9756 3776 9770 3778 9768
      3791 9770 3791 9727

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:46 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 4:46 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT TUE AUG 3 2004

.DISCUSSION...

UPDATED FCST TO REFLECT ONGOING PCPN ABT TO MOVE INTO S CNTRL KS.
HEATING HAS BEEN SUFFICIENT TO BREAK CAP, WIHT SEVERAL CELLS GOING
UP JUST W OF FCST AREA.  WITH PCPN WELL AHD OF SFC BNDRY, ANTICIPATE
THIS WL MOSTLY BE DIURNALLY DRIVEN, WITH POTENTIAL FOR ADDNL PCPN
LATER TNGT CLOSER TO FNT.  CONCUR WITH SPC DISCUSSION WITH POTENTIAL
FOR DRY MICROBURSTS GIVEN LLVL LAPSE RATES AND MSTR PROFILES. NEW
ZFP OUT, GRIDS ARE BEING POSTED ATTM.  -HOWERTON

.PREVIOUS DISCUSSION...
252 PM CDT TUE AUG 3 2004

TNGT:
NOT OVERLY OPTIMISTIC, BUT WL CONT TREND OF SML POPS INTO WED AFTN.
PHASING OF WEAKENING CAP/SFC CONVERGENCE, ETC IS LESS THAN OPTIMAL.
ETA HAS USUAL PROBLEM WITH PREMATURE ERODING OF CAP.  WITH ONLY ABT
WITH HEAT ADVSY CRITERIA MARGINALLY BEING MET AT SOME LOCATIONS, WL
ALLOW IT TO CONT TIL EXPIRATION OR ALLOW SWING SHIFT TO NIX IT.

WED:
WL CONT SML PCPN CHCS FOR CONTINUITY DURG THE DAY. AGN PHASING OF
LLVL MSTR/LIFT IS QUESTIONABLE. TREND OF ENDING PCPN FM NW DURG THE
DAY LOOKS GOOD.

THU-FRI:
COOLER AIR WL INFILTRATE THE AREA AS HI PRES SETTLES INTO THE AREA.
SOME INCR IN CLDS ANTICIPATED ON FRI AS SHRTWV APCHS, LEADING TO
LESS INSOLATION/COOLER TEMPS AND COMBINED WITH RECIRCULATED COOL AIR
AROUND SFC HI.

SAT-SUN NGT:
CONSIDERABLE UNCERTAINTY EXISTS IN DETAILS OF UPR FLOW DURG THE
WEEKEND.  CANADIAN/GFS ENSEMBLES FM 00Z RUNS SHOW MUCH UNCERTAINTY
DURG THE WEEKEND WITH SHORTWVS EMBEDDED IN FLOW. THIS BRINGS INTO
QUESTION THE TIMING OF FROPA/PCPN CHCS.  CONCUR WITH MODEL TRENDS
AND SURROUNDING WFO CONSENSUS, TO INTRO SML CHCS OF PCPN ON SUN/SUN
EVE AT THIS POINT, AND LIMIT SAT NGT TO THE AFT MIDNGT TIME FRAME IN
THE NW HALF OF FCST AREA. AT THIS POINT BEST CHC APPRS TO BE THE
LATTER PART OF SUN, AND IF TRENDS HOLD, WOULD NOT BE SURPRISED TO
SEE POPS NIXED/TRIMMED MORE ON SAT NGT.   BASED ON SLOWER FROPA,
SOME MINOR TWEAKS TO TEMPS MADE THIS TIME FRAME, AND INCR IN CLDS.

MON-TUE:
COOLER/DRIER AIR SHUD WORK INTO THE AREA THIS PD, WITH SOME DOWNWARD
TWEAKS TO FCST TEMPS.  IF GOOD SURGE COMES IN BEHIND FCST, TEMPS MAY
EVEN BE A BIT COOLER THAN CURRENTLY ANTICIPATED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  91  63  85 /  20  20  10   5
HUTCHINSON      73  91  62  85 /  20  20   5   5
NEWTON          73  90  62  84 /  30  20   5   5
ELDORADO        74  91  62  84 /  20  20   5   5
WINFIELD-KWLD   74  95  65  84 /  20  20  10   5
RUSSELL         70  88  58  85 /  30  10   0   5
GREAT BEND      71  89  59  86 /  20  20   5   5
SALINA          73  90  60  86 /  30  10   0   5
MCPHERSON       73  90  61  85 /  30  20   5   5
COFFEYVILLE     74  95  61  83 /  10  20  10   5
CHANUTE         73  92  60  83 /  20  20  10   5
IOLA            73  91  60  83 /  20  20   5   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH MIDNIGHT
CDT ALONG ALONG AND EAST OF I-135.

&&

17/HOWERTON
Hazardous weather outlook, Aug 3, 6:18 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE AUG 3 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
618 PM AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING. WIND GUSTS OF 60 TO 70 MPH AND UP TO
QUARTER SIZE HAIL WILL BE POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL
AND SOUTHEAST KANSAS TONIGHT, HOWEVER THE RISK FOR SEVERE WEATHER
IS EXPECTED TO DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
KANSAS ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM
CANNOT BE RULED OUT. ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS RETURNS
ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS
OF CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/CJ

In the hours before

Local storm report, Aug 3, 5:37 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PLEVNA                  37.97N 98.31W
08/03/2004                   RENO               KS   BROADCAST MEDIA

            5 INCH DIAMETER TREE LIMBS DOWNED. WINDS ESTIMATED TO 65
            MPH IN SAME AREA BETWEEN 505 PM AND 515 PM.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:07 PM CDTSevere Thunderstorm WarningICTReno68 min
Aug 3, 7:51 PM CDTSevere Thunderstorm WarningICTKingman54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.